New Mexico, 2018

High Wind in New Mexico, November 24, 2018

November 24, 2018 · NWS ABQ · 1 event in 1 county or zone

Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 24th. Peak wind gusts up to 59 mph were reported at Clines Corners during the late evening hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 24th. Peak wind gusts up to 59 mph were reported at Clines Corners during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 24, 6:24 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 24, 6:24 PM MST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
624 PM MST Sat Nov 24 2018

.UPDATE...
Quick update to 1st period winds for portions of northeast New Mexico
as the backdoor segment of the cold front is barreling down from
Colorado 3-4 hours ahead of forecast. Will begin the Wind Advisory
for Union County at 02Z instead of 06Z. Otherwise, forecast on track.

11

&&

.PREV DISCUSSION...434 PM MST Sat Nov 24 2018...
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, but with
strengthening winds overnight both ahead of and behind a cold
frontal passage. Flow will be northwest and gusty behind the front
and will result in a wind shift at KFMN around 01Z then work
southeast to KAEG and KABQ between 03-04Z. A few snow showers across
the northern mountains this evening may result in some short-lived
mountain obscurations. Stronger northerly winds will likely persist
across eastern New Mexico through the morning hours Sunday.

11

&&

.PREV DISCUSSION...313 PM MST Sat Nov 24 2018...
.SYNOPSIS...
Strong winds will be the main weather story tonight through Sunday
morning, primarily for the eastern half of the state. A cold front
will drop south through the state tonight, resulting in high
temperatures 5 to 15 degrees colder Sunday. A slow warming trend
will get underway Monday and continue through Thursday. A weather
pattern change remains on track at the end of the work week with a
strong and cold Pacific storm system expected to move east through
the Southwest U.S.

&&

.DISCUSSION...
Vigorous upper-level closed low over southeast WY will result in
strong west to northwest winds this afternoon and overnight,
primarily for the central mountain chain eastward. This feature will
also send a cold front south through NM overnight, resulting in high
temperatures Sunday around 5 to 15 degrees colder than today's
highs. The backdoor portion of the front will surge southward through
eastern NM and result in strong north winds for locations along the
TX line late tonight into Sunday morning. Winds will gradually
subside all areas Sunday afternoon.

A very weak short-wave trough will slide southeast through the state
Monday, keeping temperatures below seasonal averages and resulting in
scattered mid and high clouds along with west to northwest breezes
for the central mountain chain and adjacent highlands. Dry northwest
flow aloft is forecast for Tuesday as a ridge of high pressure
translates eastward over the Great Basin and Northern Rockies. High
temperatures warm to near seasonal averages Tuesday and above average
for Wednesday and Thursday.

Models agree that things get more active toward the end of the work
week but disagree on the amplitude of the initial incoming Pacific
trough. ECMWF has been the more consistent run to run model and is
deeper/colder with the incoming upper-level trough. The 12Z ECMWF is
not as meridional with the polar jet Friday morning over NM as past
runs have been and is therefore drier. Expect a multitude of minor
changes in the model forecasts during the next couple of days before
settling on a solution. One thing they all agree upon is colder for
Friday and over the weekend with 500mb heights falling into the
mid/upper 540 decameters.

33

&&

.FIRE WEATHER...
An upper level trough crossing the central Rockies will steer the
polar jet stream over northern NM for the remainder of today and
tonight. Strong winds that develop late this afternoon will linger
into the evening before weakening. An exception will be on the
northeast plains where winds will strengthen tonight into Sunday
morning as a strong back door cold front plunges southward into NM.
Gusts on the higher peaks of the Sangre de Cristos will probably
break 60 mph for a time this evening, but probably won't reach more
than 50 mph at lower elevations of the northeast highlands and
central highlands. Late tonight into Sunday morning, gusts up to 55
mph will be possible on the plains of Union County.  There will also
be scattered to isolated snow showers in the northern mountains
tonight with around 1 inch of snow accumulation on the peaks near
the CO border.

Aside from breezy to windy conditions on the far eastern plains,
there will be plenty of sun on Sunday with high temperatures around
3 to 12 degrees below normal.  Dry weather is then expected during
the first half of the work week with warming temperatures. Highs
should peak a few to 12 degrees above normal on Wednesday afternoon.

A storm system will cross from the west during the latter half of
the week, but models vary on it's depth and how quickly it will
cross. Showers may develop across northwest areas as early as
Thursday when temperatures will also begin to cool.  Precipitation
is forecast to become more widespread on Friday and Friday night as
a Pacific cold front crosses with westerly upslope flow and falling
temperatures.

Poor ventilation is expected across central and western areas
Sunday, then it will spread to portions of the east as well on
Monday through Thursday. Rates should improve areawide at the end of
the week as the crossing storm system strengthens wind speeds.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM MST Sunday for the following zones...
NMZ513>515-523-526>529-533-539.

Wind Advisory until 8 AM MST Sunday for the following zones...
NMZ530.

&&

33
Hazardous weather outlook, Nov 24, 3:07 AM MST, 18 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MST Sat Nov 24 2018

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
307 AM MST Sat Nov 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another bout of strong winds can be expected this afternoon and
tonight across the northern mountains and to the lee of the central
mountain chain. Gusts up to 55 mph if not a little stronger will be
possible. Strong northerly winds will also develop across the
northeast and parts of the east-central plains late this evening as a
cold front pushes southward. Additionally, light snowfall accumulations
are anticipated for the northern mountains but widespread travel
impacts are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

41

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
November 24, 9:30 PM MST to 10:35 PM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Clines Corners reported a peak wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786600.